Alert archive / Minnesota / Heat Advisories in 2012
Heat Advisory 2, NWS Grand Forks, ND
NWS Grand Forks, ND issued this heat advisory at Jul 3, 2012, 4:17 AM CDT for 4 counties in Minnesota; Ransom County, Richland County, Sargent County, North Dakota. It took effect at Jul 3, 2012, 1:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jul 3, 2012, 4:17 AM CDT (09:17 UTC)
- In effect from
- Jul 3, 2012, 1:00 PM CDT
- Expired
- Jul 3, 2012, 7:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Grand Forks, ND
Counties Grant County, MN, Otter Tail County, MN, Wadena County, MN, Wilkin County, MN, Ransom County, ND, Richland County, ND, Sargent County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 151 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4099 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 141 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 10.8
The text
As transmitted, in the capitals the NWS used until 2016.
143 WWUS73 KFGF 030917 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 417 AM CDT TUE JUL 3 2012 ...HOT AND HUMID THIS AFTERNOON... .HIGH HUMIDITY VALUES ARE EXPECTED TO REMAIN ACROSS A PORTION OF SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA ON TUESDAY. THIS WILL LEAD TO HEAT INDICES AROUND 100 DEGREES ACROSS THIS AREA. MNZ029>032-040-NDZ049-052-053-040000- /O.NEW.KFGF.HT.Y.0002.120703T1800Z-120704T0000Z/ WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS... NEW YORK MILLS...WADENA...ELBOW LAKE...LISBON...GWINNER... WAHPETON 417 AM CDT TUE JUL 3 2012 ...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING. * AFTERNOON TEMPERATURES WILL BE IN THE LOW 90S. THESE VALUES COMBINED WITH HIGH HUMIDITY WILL LEAD TO HEAT INDICES AROUND 100 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$ TG
1 follow-up statement
995 WWUS73 KFGF 031931 NPWFGF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAND FORKS ND 231 PM CDT TUE JUL 3 2012 ...HOT AND HUMID THIS AFTERNOON... .HIGH HUMIDITY VALUES ARE EXPECTED TO REMAIN ACROSS A PORTION OF SOUTHEASTERN NORTH DAKOTA AND WEST CENTRAL MINNESOTA THIS AFTERNOON INTO THE EVENING. THIS WILL LEAD TO HEAT INDICES AROUND 100 DEGREES ACROSS THIS AREA. MNZ029>032-040-NDZ049-052-053-040000- /O.CON.KFGF.HT.Y.0002.000000T0000Z-120704T0000Z/ WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-RANSOM- SARGENT-RICHLAND- INCLUDING THE CITIES OF...BRECKENRIDGE...FERGUS FALLS... NEW YORK MILLS...WADENA...ELBOW LAKE...LISBON...GWINNER... WAHPETON 231 PM CDT TUE JUL 3 2012 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING... * AFTERNOON TEMPERATURES WILL BE IN THE LOW 90S. THESE VALUES COMBINED WITH HIGH HUMIDITY WILL LEAD TO HEAT INDICES AROUND 100 DEGREES. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. TAKE EXTRA PRECAUTIONS...IF YOU WORK OR SPEND TIME OUTSIDE. WHEN POSSIBLE...RESCHEDULE STRENUOUS ACTIVITIES TO EARLY MORNING OR EVENING. KNOW THE SIGNS AND SYMPTOMS OF HEAT EXHAUSTION AND HEAT STROKE. WEAR LIGHT WEIGHT AND LOOSE FITTING CLOTHING WHEN POSSIBLE AND DRINK PLENTY OF WATER. TO REDUCE RISK DURING OUTDOOR WORK...THE OCCUPATIONAL SAFETY AND HEALTH ADMINISTRATION RECOMMENDS SCHEDULING FREQUENT REST BREAKS IN SHADED OR AIR CONDITIONED ENVIRONMENTS. ANYONE OVERCOME BY HEAT SHOULD BE MOVED TO A COOL AND SHADED LOCATION. HEAT STROKE IS AN EMERGENCY...CALL 9 1 1. && $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this heat advisory went out at Jul 3, 4:08 AM CDT, 9 minutes earlier.
Area forecast discussion, Jul 3, 4:08 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
408 AM CDT TUE JUL 3 2012
.SHORT TERM (TODAY-THURSDAY NIGHT)...MAIN CONCERNS WILL BE HEAT
AND CONVECTIVE (SEVERE) CHANCES. 00Z MODELS INITIALIZED WITH
MINIMAL ERRORS AND IN DECENT AGREEMENT. WILL USE A BLEND FOR
DETAILS.
RIDGING PROPAGATES ACROSS THE FA TODAY WHICH WILL LEAD TO DRY
CONDITIONS AND MOSTLY SUNNY SKIES. THE AIRMASS REMAINS WARM...AND
MAX TEMPS WILL BE IN THE UPPER 80S/LOWER 90S. THE MAIN QUESTION
WILL BE DEWPOINT AND HEAT INDEX VALUES. SFC HIGH WILL BE CENTERED
ACROSS SOUTHERN MANITOBA AND DEWPOINT VALUES ARE EXPECTED TO BE IN
THE 60S ACROSS MUCH OF THE REGION. THE BOUNDARY BETWEEN THE DRY
AND MOIST AIRMASS WILL BE AROUND THE SOUTHERN FA THIS
AFTERNOON...AND WILL ISSUE A HEAT ADVISORY FOR THE SOUTHERN TIER
OF COUNTIES. WATER VAPOR IMAGERY DOES INDICATE A FEW WEAK WAVES
THAT SHOULD MOVE THROUGH THE REGION. HOWEVER...WEAK INSTABILITY
AND CAPPING WILL LIKELY PREVENT MEASURABLE PRECIP.
THE NEXT SFC TROUGH PROPAGATES FROM THE WESTERN DAKOTAS INTO THE
EASTERN DAKOTAS FROM 00Z TO 12Z WED. CONVECTIVE POTENTIAL IS
UNCERTAIN. 850MB FLOW BECOMES SOUTHERLY AND MODELS INDICATE WARM
AIR ADVECTION AND INCREASING INSTABILITY. THE BEST POTENTIAL
SHOULD BE ALONG THE EDGE OF THE MID-LEVEL CAP AFTER 06Z. MODELS
INDICATE A BAND OF 850MB COMPUTED CAPE OF 2000-3000 J/KG WITH LOW
CIN FROM DVL TO PKD BY 12Z. MODELS ARE SIGNALING THE POTENTIAL FOR
A CONVECTIVE COMPLEX TO MOVE ACROSS NORTHERN NORTH DAKOTA ENTERING
THE DVL BASIN BY EARLY MORNING...AND ISOLD-SCATTERED ACTIVITY
ALONG THE REMAINDER OF THE ELEVATED WARM FRONT. ANYTHING THAT DOES
DEVELOP HAS THE POTENTIAL TO BE SEVERE GIVEN STRONG INSTABILITY
AND SUFFICIENT DEEP LAYER SHEAR.
ON WED...ACTIVITY COULD BE ONGOING IN THE MORNING. COLD FRONT WILL
MOVE THROUGH THE REGION. AHEAD OF THIS FEATURE...EXPECT VERY HOT
AND HUMID CONDITIONS...WITH A HEAT ADVISORY LIKELY. CAPPING WILL
BE AN ISSUE...AND TIMING OF COLD FROPA WILL BE HUGE FOR SEVERE
POTENTIAL. ECMWF SLOWEST WITH TIMING. INSTABILITY AND DEEP LAYER
SHEAR WILL BE VERY STRONG...WITH PWATS AROUND 2.0 INCHES. THE
POTENTIAL EXISTS FOR SEVERE WEATHER AND HEAVY RAINFALL.
AIRMASS AGAIN DRYS OUT FOR THURSDAY AS RIDGING AFFECT THE REGION.
BAROCLINIC ZONE AND ASSOCIATED FORCING WILL AFFECT THE SOUTHERN FA
THUR NIGHT LEADING TO PRECIP.
.LONG TERM (FRIDAY-MONDAY)...MODEL GUIDANCE IN GOOD OVERALL
AGREEMENT WITH THE EXTENDED TIME PERIOD. FORECAST FOR FRIDAY
MORNING WITH POPS IN THE HIGH CHC TO LIKELY RANGE IN THE FAR SOUTH
AS A SW AND CONVECTIVE COMPLEX PUSHES EAST ATOP THE RIDGE. SAT AND
SUN THE 500MB FLOW BECOMES MORE NWERLY AS THE RIDGE AXIS PUSHES
NORTH INTO THE CANADIAN ROCKIES. AS A RESULT THICKNESSES LOWER AND
TEMPS BECOME A BIT MORE SEASONABLE. HIGH PRESSURE WILL KEEP THE
ACTIVE WEATHER TO THE SOUTH AND WEST OF THE AREA WHERE MORE
INSTABILITY AND MOISTURE IS PROGGED.
&&
.AVIATION...VFR CONDITIONS EXPECTED TODAY. THERE WILL BE A SLIGHT
CHANCE FOR THUNDERSTORMS TONIGHT...BUT COVERAGE SHOULD BE
ISOLATED.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR NDZ049-052-053.
MN...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING
FOR MNZ029>032-040.
&&
TG/JKHazardous weather outlook, Jul 2, 6:56 AM CDT, 21 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 656 AM CDT MON JUL 2 2012 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-031200- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 656 AM CDT MON JUL 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A HEAT ADVISORY FROM 1PM TO 7PM TODAY ACROSS THE RED RIVER VALLEY AND MN LAKES COUNTRY. HOT TEMPERATURES AND HUMID CONDITIONS WILL PRODUCE HEAT INDICES OF 98 TO 105 DEGREES TODAY. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE AREA TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING. STORMS ARE EXPECTED TO DEVELOP NEAR DVL IN MID AFTERNOON AND MOVE INTO THE GFK AND FAR AREAS IN THE 5 TO 7PM TIME FRAME. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING HAIL AND WIND ALONG WITH LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH THE POSSIBILITY OF DAMAGING HAIL AND WINDS. THE THREAT AREA INCLUDES AREAS ALONG AND EAST OF THE RED RIVER VALLEY AS A COLD FRONT AND HUMID AIRMASS COMBINE TO INITIATE THUNDERSTORMS. THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY AND THE COLD FRONT STALLS ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. JK
In the hours before
Local storm report, Jul 2, 11:01 PM CDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1101 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM HAIL PELICAN RAPIDS 46.57N 96.09W
07/02/2012 E1.00 INCH OTTER TAIL MN BROADCAST MEDIA
REPORT OBTAINED FROM PUBLIC VIA FACEBOOK
&&
DKELLENBLocal storm report, Jul 2, 11:36 PM CDT, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1136 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL PELICAN RAPIDS 46.57N 96.09W
07/02/2012 E0.75 INCH OTTER TAIL MN TRAINED SPOTTER
&&
DKELLENBLocal storm report, Jul 2, 11:39 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1139 PM CDT MON JUL 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM HAIL NEW YORK MILLS 46.52N 95.37W
07/02/2012 E1.00 INCH OTTER TAIL MN BROADCAST MEDIA
PUBLIC REPORT VIA FACEBOOK
&&
DKELLENBLocal storm report, Jul 3, 12:38 AM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1238 AM CDT TUE JUL 03 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL NEW YORK MILLS 46.52N 95.37W
07/03/2012 E1.25 INCH OTTER TAIL MN BROADCAST MEDIA
REPORT FROM PUBLIC VIA MEDIA FACEBOOK.
&&
JKAISERThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:19 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Beltrami, Clearwater, Hubbard | 56 min |
| Jul 2, 7:27 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 63 min |
| Jul 2, 10:42 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Clay, Otter Tail, Wilkin | 48 min |
| Jul 2, 11:06 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 39 min |
| Jul 2, 11:26 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 49 min |
| Jul 3, 12:02 AM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 58 min |
Nearby
Heat Advisories in Minnesota, 2012Heat Advisories in North Dakota, 2012Every heat advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.